Symptoms from exposure to ricin depend on the route of exposure and the amount of absorption. Routes of exposure are respiratory (inhaled aerosol), gastrointestinal (GI [ingested]), and
- If exposed to ricin through inhaled aerosol, it will most likely affect numerous individuals simultaneously. In this case, a cluster of people would develop similar symptoms over a brief period, typically within 8 hours following inhalation. Such an occurrence would point to the possibility of an intentional act. People exposed to the ricin may experience symptoms such as
vomiting, a progressively severe cough, and congestion in the nose and the throat. Other symptoms associated with inhalation of ricin include difficulty breathing and tightness in the chest. With significant exposure to ricin, breathing difficulties occur within 12-24 hours. A chest X-ray may reveal excess fluid in the lungs.
- If exposed to ricin by ingesting contaminated foods or beverages, symptoms may initially mimic food poisoning, usually within 6 hours after ingestion. People who ingested ricin
abdominal pain, often accompanied by vomiting and diarrhea. Because of this, they may also become
dehydrated. Although ingesting ricin is usually less toxic than exposure through inhalation, with significant amounts of the poison, resulting symptoms may become more severe and possibly result in death.
- People injected with ricin, either in pellet form or with it dissolved in a liquid, may experience pain and swelling at the injection site. They may experience other flulike symptoms as well, such as nausea, vomiting, and body aches. More severe symptoms will occur later and a critical life-threatening syndrome will develop.
- Death from ricin poisoning may occur 36 to 72 hours after exposure also
determine the severity and type of symptoms that will develop.
Ferdinando L Mirarchi, DO
Must Read Articles Related to Ricin
Biological weapons include any organism (such as bacteria, viruses, or fungi) or toxin found in nature that can be used to kill or injure people. (Toxins are po...learn more >>
Injury from chemical weapon agents, known as CWAs, may result from industrial accidents, military stockpiling, war, or a terrorist attack.
Industrial accide...learn more >>